Feeling Tired? It Could Be Your Birth Control

The Other F-Word: Why Fatigue Can Be Caused By Your Birth Control

Yawn. We all feel tired once in a while. We don’t get enough sleep, we do too much during the day, and we’re constantly in GO mode. But what if you’re tired all the time? That’s where things get tricky. Is your birth control to blame? We answer some of your questions in this blog.

If you're interested in some of the other symptoms of birth control, check out our blog post on the subject.

 Fatigue Birth Control

 

I just started birth control and I’ve become super tired–is this normal?

Yes! Fatigue is just one of the annoying side effects of birth control. Like weight gain and breast tenderness, feeling tired is just another symptom. Like its counterparts, your tiredness should abate the longer you are on the pill, but before then, it can be a downright nuisance.

 

Why does my birth control make me tired?

There are several reasons why birth control can make you tired.

First up, there’s the sex hormones. Yes, the always-present sex hormones. Low energy can often be tied to low testosterone in the bloodstream. Though testosterone is the “male” hormone, women need testosterone just as much as men do. The hormone can affect everything from energy levels to motivation to lower libido.

Taking birth control can lessen the amount of testosterone in your body. How? Higher doses of estrogen. When you add estrogen to your bloodstream, you’re also increasing the amount of sex hormone-binding globulin, or SHBG. What does that mean? SHBG works by binding testosterone and lessening its circulation in the body. Women on hormonal birth control are said to have 4 times as much SHBG, and therefore less free testosterone. With less testosterone comes lowered sex drive, less energy, and less will to follow through.

Fatigue can also be linked to progesterone. Most birth control pills contain progesterone, whether it’s a combination pill or a progestin-only pill. Different kinds of progesterone produce different effects on sex hormones. Some progesterone actually raises levels of testosterone, but most do not.

But there are other factors at play.

What’s adrenal fatigue and what does it have to do with the pill?

Adrenal fatigue is essentially a miscommunication between your brain and the adrenal gland. Your brain signals your adrenal gland to make hormones like cortisol, epinephrine and norepinephrine, and when your adrenal glands are fatigued, your body produces less of these hormones, making YOU tired.

Your adrenal gland, thyroid (we’ll get to that one later) and ovaries all work together. So how does adrenal gland fatigue happen while on birth control? You can blame it on higher estrogen levels. Having more estrogen in your bloodstream triggers your inflammatory response, which affects your adrenals. Extra estrogen causes your adrenals to go into overdrive as it secretes cortisol in order to fight inflammation. What’s wrong with this? It’s too much for your body to handle.

Hormonal contraception also increases the level of a protein called cortisol-binding globulin, which takes your cortisol hostage and keeps your body from using it. When your body can’t use cortisol, it can’t fight inflammation. Inflammation will continue to rise as you keep introducing new estrogen to the body, and this surge of inflammation has its own set of problems, like keeping your brain and adrenal glands from talking which is what causes fatigue.

What’s hypothyroidism and why should I be worried about it?

Hypothyroidism is what happens when there are not enough thyroid hormones circulating in your bloodstream. Your thyroid manages your metabolism and energy levels. Hormonal birth control depletes vital nutrients that your thyroid needs to function. With the lack of proper nutrients, your thyroid can stop making, activating and using thyroid hormones. Having too few thyroid hormones causes your cellular activity to go out of whack, which leads to sleepiness and feelings of fatigue and depression.

Could I actually be depressed?

It’s possible. Depression is another side effect of birth control pills. Estrogen in birth control affects the levels of “happy” neurotransmitters in the body, especially serotonin. Serotonin is a mood stabilizer, and because estrogen is tied to the production of serotonin, when dips in estrogen occur, so do dips in serotonin. Too little serotonin can make us depressed. Depression has side effect all of its own, which include low motivation and fatigue. If you think your birth control is making you depressed or exacerbating existing depression, talk to your doctor.

 What can I do?

  • Replenish your B vitamins. B vitamins are necessary for our mental health and acuity. Basically, if we don’t get enough of them, we can feel majorly depressed as well as foggy and weak. Hormonal birth control is known to deplete B vitamins such as B6 and B12, which are supremely important to our energy levels. Solution? Get more B vitamins. Check out what our Top Up Tonic can do for you below.
  • Increase magnesium levels. Hormonal birth control also depletes your magnesium levels. Magnesium deficiency can seriously impair energy production. When you don’t have enough magnesium, chronic inflammation can occur and that can lead to chronic fatigue.
  • Get more antioxidants. Antioxidants like vitamins C and E, selenium and CoQ10 are needed to support healthy energy production. Unfortunately, oral contraceptives are known to deplete these much-needed nutrients.
  • Start our Top Up Tonic. Our Top Up Tonic can help. Top Up Tonic replenishes levels of the vital nutrients and antioxidants that are crucial to energy production. With key vitamins and nutrients including vitamin B6, B12, vitamin C, vitamin E, zinc, selenium and CoQ10, our tonic supports your body with the nutrients needed for thyroid and adrenal health so that you can feel energized all day long (without that extra need for a cup of coffee).
  • Switch birth controls. Finally, you can always switch birth controls. Not all birth controls are created equal. Some create more testosterone, others rob you of it. Talk to your OB/GYN about what form of birth control is right for you.

Feeling tired all the time is a drag, but like other side effects of hormonal birth control, the fatigue will subside after three months of taking the pill. If it’s been more than three months and you’re still feeling overly sleepy, talk to your doctor, there may be others things going on.

 

 

Leave a comment

Name .
.
Message .

Please note, comments must be approved before they are published